Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 86, NWS Tulsa, OK

May 23, 2018Rogers County, Tulsa County, Oklahoma

NWS Tulsa, OK issued this severe thunderstorm warning at May 23, 2018, 4:05 PM CDT for Rogers County, Tulsa County, Oklahoma. It was in force for 40 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 23, 2018, 4:05 PM CDT (21:05 UTC)
Expired
May 23, 2018, 4:45 PM CDT
In force
40 min
Issued by
NWS Tulsa, OK
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Rogers County, OK, Tulsa County, OK

The radar

The Tulsa radar (KINX), 29 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 23, 4:43 PM CDTTSTM WND DMG5 S Owasso, OKPOWER POLE DOWN NEAR 46TH ST N AND HIGHWAY 169. SEVERAL BILLBOARDS DOWN NAER 36TH ST N AND HIGHWAY 169.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 38 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 9.1 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 722 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -73 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
722 J/kg
Mixed-layer CIN
-49 J/kg
Mixed-layer LCL
981 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
-73 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

130 
WUUS54 KTSA 232105
SVRTSA
OKC131-143-232145-
/O.NEW.KTSA.SV.W.0086.180523T2105Z-180523T2145Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tulsa OK
405 PM CDT WED MAY 23 2018

The National Weather Service in Tulsa has issued a

* Severe Thunderstorm Warning for...
  West central Rogers County in northeastern Oklahoma...
  Northeastern Tulsa County in northeastern Oklahoma...

* Until 445 PM CDT

* At 405 PM CDT, a severe thunderstorm was located over Owasso,
  moving southeast at 5 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations in or near the path include...
  Tulsa...                          Owasso...
  Catoosa...                        Turley...
  Tulsa International Airport...    

This includes Interstate 44 mile marker 232 and near mile marker 239.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3627 9600 3636 9581 3620 9570 3614 9589
TIME...MOT...LOC 2105Z 330DEG 5KT 3625 9587 

HAIL...1.00IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 2:47 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, May 23, 2:47 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
247 PM CDT Wed May 23 2018

.DISCUSSION...
Isolated to scattered showers and thunderstorms continue this
Afternoon across eastern Oklahoma and western Arkansas in
the deep moisture plume in association with a weak mid-level
shortwave. Some of the storms have become strong this afternoon
with wind gusts approaching 50 mph. Locally heavy rainfall
has also been a concern due to the slow movement of the storms
with some locations recording around 1 inch of rain in less than
an hours time. Isolated to scattered showers and thunderstorms are
expected to persist into the early evening hours before diminishing.

Will once again see isolated to scattered showers and thunderstorms
across the area on Thursday as the same scenario plays out across
eastern Oklahoma and western Arkansas.

On Friday, we will see the upper level flow become more northwesterly
with a weak shortwave bringing chances of showers and thunderstorms to the
area Friday into Friday evening.

An upper level ridge builds over the region during the Holiday weekend
with limited chances of showers and thunderstorms. As of now it looks
like any system moving into the Southern United States from the Gulf of
Mexico will mainly influence areas of east of the Tulsa CWA.

Unseasonably warm conditions are expected to continue into next week
with Sunday expected to be the hottest day.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   68  88  69  91 /  20  40  10  20
FSM   68  88  68  92 /  30  50  20  20
MLC   66  87  68  91 /  30  40  10  10
BVO   66  87  67  91 /  20  30  10  30
FYV   66  84  66  87 /  30  50  20  30
BYV   65  84  64  87 /  30  50  20  40
MKO   67  86  68  90 /  30  50  10  20
MIO   66  85  67  89 /  30  50  10  30
F10   66  87  67  91 /  30  50  10  10
HHW   68  89  69  92 /  30  30  10  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...None.
AR...None.
&&

LONG TERM....10
Hazardous weather outlook, May 23, 1:10 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
110 PM CDT Wed May 23 2018

ARZ001-002-010-011-019-020-029-OKZ049-053>076-241000-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
110 PM CDT Wed May 23 2018

This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.

.DAY ONE...This Afternoon and Tonight.

SEVERE THUNDERSTORM.
	RISK...Limited.
	AREA...Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

HEAVY RAIN.
	RISK...Limited.
	AREA...Far Eastern Oklahoma and Western Arkansas.
	ONSET...Ongoing.

DISCUSSION...
Scattered showers and thunderstorms will continue to develop this
afternoon across eastern Oklahoma and northwest Arkansas. Although
winds aloft are weak, there is a low risk of pulse severe storms.
The storms will be rather short lived but will bring the risk of
hail and isolated damaging wind gusts as they collapse. Storms
will tend to be slow moving, and some will contain locally heavy
rain. This may lead to isolated flash flooding in areas where
storms merge together.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Local Spotter Activation May Be Needed.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
THURSDAY through SATURDAY...Thunderstorm Potential.
SUNDAY...No Hazards.
MONDAY and TUESDAY...Thunderstorm Potential.

EXTENDED DISCUSSION...
There will be a limited threat for thunderstorms for the next
several days. Storms will tend to form at peak heating in the
afternoon and diminish by sunset.

weather.gov/tulsa contains additional information.

In the hours before

Special weather statement, May 23, 2:12 PM CDT, 1 hour 53 minutes before
Special Weather Statement
National Weather Service Tulsa OK
212 PM CDT WED MAY 23 2018

OKZ055-056-232000-
Nowata OK-Washington OK-
212 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN WASHINGTON AND
NORTHWESTERN NOWATA COUNTIES UNTIL 300 PM CDT...

At 212 PM CDT, a strong thunderstorm was located 3 miles south of
Wann, moving northeast at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations in or near the path include...
South Coffeyville...              Delaware...
Lenapah...                        Wann...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3680 9555 3673 9581 3696 9590 3700 9582
      3700 9554
TIME...MOT...LOC 1912Z 237DEG 18KT 3687 9579
Special weather statement, May 23, 2:31 PM CDT, 1 hour 34 minutes before
Special Weather Statement
National Weather Service Tulsa OK
231 PM CDT WED MAY 23 2018

ARZ020-029-OKZ076-232000-
Sebastian AR-Franklin AR-Le Flore OK-
231 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FRANKLIN...CENTRAL
SEBASTIAN AND EAST CENTRAL LE FLORE COUNTIES UNTIL 300 PM CDT...

At 230 PM CDT, strong thunderstorms were located along a line
extending from 3 miles southwest of Hackett to near Washburn.
Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations in or near the path include...
Greenwood...                      Pocola...
Hackett...                        Bonanza...
Cameron...                        Washburn...
Excelsior...                      Burnville...
Fort Chaffee...                   Jenny Lind...
Rock Island...                    Crossroads...
Witcherville...                   Dayton...
Milltown...                       Jenson...

LAT...LON 3523 9403 3514 9403 3514 9414 3510 9414
      3512 9460 3525 9449 3528 9392 3523 9392
TIME...MOT...LOC 1930Z 252DEG 16KT 3515 9444 3517 9411
Special weather statement, May 23, 2:55 PM CDT, 1 hour 10 minutes before
Special Weather Statement
National Weather Service Tulsa OK
255 PM CDT WED MAY 23 2018

ARZ019-020-029-232030-
Sebastian AR-Franklin AR-Crawford AR-
255 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN FRANKLIN...SOUTHEASTERN
CRAWFORD AND NORTHERN SEBASTIAN COUNTIES UNTIL 330 PM CDT...

At 254 PM CDT, strong thunderstorms were located 4 miles northeast
of Barling, 6 miles south of Mulberry and 5 miles north of Branch.
Movement was northeast at 5 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Ozark...                          Charleston...
Barling...                        Lavaca...
Altus...                          Branch...
Denning...                        Wiederkehr Village...
Bloomer...                        Kibler...
Central City...                   Caulksville...
Shibley...                        Etna...
Alix...                           Meg...
Peter Pender...                   Vesta...

This includes Interstate 40 in Arkansas near mile marker 7.

LAT...LON 3538 9371 3537 9375 3540 9379 3542 9380
      3531 9381 3532 9392 3523 9392 3523 9403
      3529 9437 3546 9431 3549 9371
TIME...MOT...LOC 1954Z 222DEG 6KT 3537 9425 3541 9405 3538 9393
Special weather statement, May 23, 3:32 PM CDT, 33 minutes before
Special Weather Statement
National Weather Service Tulsa OK
332 PM CDT WED MAY 23 2018

ARZ019-020-029-232100-
Sebastian AR-Franklin AR-Crawford AR-
332 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR FRANKLIN...SOUTHEASTERN CRAWFORD
AND NORTHEASTERN SEBASTIAN COUNTIES UNTIL 400 PM CDT...

At 332 PM CDT, strong thunderstorms were located along a line
extending from 5 miles south of Mulberry to near Wiederkehr Village.
Movement was northeast at 15 mph.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Ozark...                          Mulberry...
Altus...                          Denning...
Wiederkehr Village...             Jethro...
Etna...                           Barnes...
Alix...                           Redding...
Watalula...                       Meg...
Toney...                          Turners Bend...
Vesta...                          Cecil...
Lonelm...                         Taft...
Cravens...                        Paradise...

This includes Interstate 40 in Arkansas between mile markers 23 and
42.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3543 9371 3537 9372 3537 9376 3540 9379
      3542 9380 3537 9381 3535 9416 3564 9399
      3570 9370
TIME...MOT...LOC 2032Z 213DEG 14KT 3543 9403 3548 9379
Special weather statement, May 23, 3:38 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Tulsa OK
338 PM CDT WED MAY 23 2018

OKZ060-061-232115-
Tulsa OK-Rogers OK-
338 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL ROGERS AND
NORTHEASTERN TULSA COUNTIES UNTIL 415 PM CDT...

At 337 PM CDT, strong thunderstorms were located along a line
extending from 2 miles west of Owasso to near Collinsville. These
storms were nearly stationary.

Dime size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations in or near the path include...
Tulsa...                          Owasso...
Collinsville...                   Sperry...
Turley...                         Tulsa International Airport...

LAT...LON 3634 9568 3616 9586 3627 9599 3643 9585
      3642 9581 3644 9581
TIME...MOT...LOC 2037Z 324DEG 4KT 3627 9589 3634 9584
Special weather statement, May 23, 3:40 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Tulsa OK
340 PM CDT WED MAY 23 2018

ARZ019-029-232115-
Sebastian AR-Crawford AR-
340 PM CDT WED MAY 23 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN CRAWFORD AND
NORTHEASTERN SEBASTIAN COUNTIES UNTIL 415 PM CDT...

At 339 PM CDT, a strong thunderstorm was located 4 miles southeast of
Van Buren. This storm was nearly stationary.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations in or near the path include...
Fort Smith...                     Van Buren...
Alma...                           Barling...
Lavaca...                         Mulberry...
Dyer...                           Kibler...
Central City...                   Concord...
Shibley...

This includes the following highways,
 Interstate 40 in Arkansas between mile markers 7 and 9.
 Interstate 540 between mile markers 1 and 6.

LAT...LON 3545 9407 3544 9408 3535 9408 3531 9430
      3544 9442 3551 9405 3548 9405 3547 9406
      3547 9405 3546 9405
TIME...MOT...LOC 2039Z 321DEG 1KT 3540 9428

The office that day

Everything else NWS Tulsa, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:52 PM CDTSpecial Weather StatementTSAWashington23 min
May 23, 2:12 PM CDTSpecial Weather StatementTSANowata48 min
May 23, 2:22 PM CDTAreal Flood AdvisoryTSANowata, Osage, Washington113 min
May 23, 3:38 PM CDTSpecial Weather StatementTSATulsa37 min
May 23, 4:21 PM CDTSevere Thunderstorm WarningTSARogers, Tulsa, Wagoner24 min
May 23, 4:47 PM CDTAreal Flood AdvisoryTSATulsa118 min
May 23, 4:50 PM CDTSpecial Weather StatementTSATulsa40 min
May 23, 4:56 PM CDTSpecial Weather StatementTSAOkmulgee49 min
May 23, 5:01 PM CDTSpecial Weather StatementTSASequoyah29 min
May 23, 5:11 PM CDTSevere Thunderstorm WarningTSAAdair, Cherokee, Sequoyah49 min
May 23, 5:14 PM CDTSpecial Weather StatementTSAOkmulgee31 min
May 23, 5:32 PM CDTSevere Thunderstorm WarningTSACreek, Okmulgee, Tulsa18 min
May 23, 5:54 PM CDTSpecial Weather StatementTSAChoctaw36 min
May 23, 5:55 PM CDTSevere Thunderstorm WarningTSAPushmataha24 min
May 23, 5:59 PM CDTSpecial Weather StatementTSATulsa31 min
May 23, 6:04 PM CDTSevere Thunderstorm WarningTSACreek, Tulsa7 min
May 23, 6:13 PM CDTSpecial Weather StatementTSAMcIntosh32 min
May 23, 6:23 PM CDTSpecial Weather StatementTSATulsa37 min
May 23, 6:28 PM CDTSevere Thunderstorm WarningTSAMuskogee, Okmulgee, Tulsa, Wagoner47 min
May 23, 6:46 PM CDTSevere Thunderstorm WarningTSAPushmataha44 min
May 23, 6:49 PM CDTSpecial Weather StatementTSAMcIntosh26 min

Nearby

Severe Thunderstorm Warnings in Oklahoma, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.